Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Error estimates in $L^{2}$, $H^{1}$ and $L^{\infty}$
in covolume methods
for elliptic and parabolic problems:
A unified approach


Authors: So-Hsiang Chou and Qian Li
Journal: Math. Comp. 69 (2000), 103-120
MSC (1991): Primary 65F10, 65N20, 65N30
DOI: https://doi.org/10.1090/S0025-5718-99-01192-8
Published electronically: August 25, 1999
MathSciNet review: 1680859
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we consider covolume or finite volume element methods for variable coefficient elliptic and parabolic problems on convex smooth domains in the plane. We introduce a general approach for connecting these methods with finite element method analysis. This unified approach is used to prove known convergence results in the $H^1, L^2$ norms and new results in the max-norm. For the elliptic problems we demonstrate that the error $u-u_h$ between the exact solution $u$ and the approximate solution $u_h$ in the maximum norm is $O(h^2|\ln h|)$ in the linear element case. Furthermore, the maximum norm error in the gradient is shown to be of first order. Similar results hold for the parabolic problems.


References [Enhancements On Off] (What's this?)

  • 1. R. E. Bank and D. J. Rose, Some error estimates for the box method, SIAM J. Numer. Anal, 24, (1987), 777-787. MR 88j:65235
  • 2. S. Brenner and R. Scott, The mathematical theory of finite element methods, Springer-Verlag, New York, (1994). MR 95f:65001
  • 3. Z. Cai and S. McCormick, On the accuracy of the finite volume element method for diffusion equations on composite grids, SIAM J. Numer. Anal, 27, No. 3, (1990), 636-656. MR 91d:65182
  • 4. Z. Cai, J. Mandel, and S. McCormick, The finite volume element method for diffusion equations on general triangulations, SIAM J. Numer. Anal, 28, No. 2, (1991), 392-403. MR 92j:65165
  • 5. S. H. Chou, A network model for incompressible two-fluid flow and its numerical solution, Numer. Meth. Partial Diff. Eqns, 5, (1989), 1-24. MR 90i:76142
  • 6. S. H. Chou, Analysis and convergence of a covolume method for the generalized Stokes problem, Math. Comp. 66, (1997), 85-104. MR 97e:65109
  • 7. S. H. Chou and D. Y. Kwak, Mixed covolume methods on rectangular grids for elliptic problems, SIAM J. Numer. Anal, to appear.
  • 8. S. H. Chou, D. Y. Kwak and P.S. Vassilevski, Mixed covolume methods for elliptic problems on triangular grids, SIAM J. Numer. Anal., 35, No. 5, 1850-1861, (1998). CMP 98:17
  • 9. S. H. Chou, D. Y. Kwak and P.S. Vassilevski, Mixed upwinding covolume methods on rectangular grids for convection-diffusion problems, SIAM J. Sci. Comput., to appear.
  • 10. S. H. Chou and P. S. Vassilevski, A general mixed covolume framework for constructing conservative schemes for elliptic problems, Math. Comp. 68, 991-1011, (1999). CMP 99:11
  • 11. S. H. Chou and D. Y. Kwak, A covolume method based on rotated bilinears for the generalized Stokes problem, SIAM J. Numer. Anal., 35, No. 2, (1998), 497-507. MR 99d:65302
  • 12. S. H. Chou and D. Y. Kwak, Analysis and convergence of a MAC-like scheme for the generalized Stokes Problem, Numer. Meth. Partial Diff. Eqns, 13, (1997), 147-162. MR 98a:65154
  • 13. C. A. Hall, J. C. Cavendish and W. H. Frey, The dual variable method for solving fluid flow difference equations on Delaunay triangulations, Comput. & Fluids, 20, No. 2, (1991), 145-164. MR 92g:76059
  • 14. C. A. Hall, T. A. Porsching and P. Hu, Covolume-dual variable method for thermally expandable flow on unstructured triangular grids, 2, Comp. Fluid Dyn, (1994), 111-139.
  • 15. R. H. Li, Generalized difference methods for a nonlinear Dirichlet problem, SIAM J. Numer. Anal., 24, (1987), 77-88. MR 88c:65091
  • 16. R. H. Li and Z. Y. Chen, The Generalized difference method for differential equations, Jilin University Publishing House, (1994). (In Chinese)
  • 17. R. H. Li and P. Q. Zhu, Generalized difference methods for second order elliptic partial differential equations (I), A Journal of Chinese Universities, (1982), 140-152.
  • 18. R. A. Nicolaides, Direct discretization of planar div-curl problems, SIAM J. Numer. Anal, 29, No. 1, (1992a), 32-56. MR 93b:65176
  • 19. R. A. Nicolaides, Analysis and convergence of the MAC scheme, SIAM. J. Numer. Anal, 29., No. 6, (1992b), 1579-1551. MR 93j:65143
  • 20. R. A. Nicolaides, T. A. Porsching and C. A. Hall, Covolume methods in computational fluid dynamics, in Computational Fluid Dynamics Review, M. Hafez and K. Oshma ed., John Wiley and Sons, (1995), 279-299.
  • 21. R. A. Nicolaides and X. Wu, Analysis and convergence of the MAC scheme. II. Navier-Stokes equations, Math. Comp. 65, No. 213, (1996), 29-44. MR 96d:65148
  • 22. E. Suli, Convergence of finite volume schemes for Poisson's equation on nonuniform meshes, SIAM. J. Numer. Anal, 28, No. 5, (1991), 1419-1430. MR 92h:65159
  • 23. A. H. Schatz, V. Thomee and L. B. Wahlbin, Maximum norm stability and error estimates in parabolic finite element equations, Comm. Pure Appl. Math., 33 (1980), 265-304. MR 81g:65136
  • 24. T. A. Porsching, A network model for two-fluid flow, Numer. Meth. Partial Diff. Eqns, 1, (1985), 295-313.
  • 25. T. A. Porsching, Error estimates for MAC-like approximations to the linear Navier-Stokes equations, Numer. Math., 29, (1978), 291-306. MR 57:11348
  • 26. R. Scott, Optimal $L^\infty$-estimate for the finite element method on irregular meshes, Math Comp, 30, (1976), 618-697. MR 55:9560
  • 27. Q. Zhu, A survey of superconvergence techniques in finite element methods in Finite element methods: superconvergence, post-processing, and a posterior estimates, M. Krizek, P. Neittaanmaki, and R. Stenberg, eds., Lecture notes in pure and applied mathematics, 196, Marcel Dekker, Inc., NY, (1998). MR 98j:65085

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65F10, 65N20, 65N30

Retrieve articles in all journals with MSC (1991): 65F10, 65N20, 65N30


Additional Information

So-Hsiang Chou
Affiliation: Department of Mathematics and Statistics, Bowling Green State University, Bowling Green, Ohio 43403-0221, U.S.A.
Email: chou@zeus.bgsu.edu; http://www-math.bgsu.edu/~chou

Qian Li
Affiliation: Department of Mathematics, Shandong Normal University, Shandong, China

DOI: https://doi.org/10.1090/S0025-5718-99-01192-8
Keywords: Covolume methods, finite volume methods, generalized difference methods, network methods, finite volume element
Received by editor(s): March 19, 1996
Received by editor(s) in revised form: April 22, 1996
Published electronically: August 25, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society